Flash Flood, Ulster
- When
- August 10, 7:00 PM EST to 11:59 PM EST
- Where
- Ulster County, New Paltz
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.888, -74.259 (the zone’s center; the record gives no point)
Isolated thunderstorms developed during the evening hours of August 10 over Dutchess and Ulster counties. These storms were slow moving and prolific rainmakers.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Isolated thunderstorms developed during the evening hours of August 10 over Dutchess and Ulster counties. These storms were slow moving and prolific rainmakers. Flash flooding took place in the towns of Hyde Park and Pleasant Valley as well as the city of Poughkeepsie, all in Dutchess County. In Hyde Park, Dorsett Road flooded. Quaker road flooded in Pleasant Valley. In Poughkeepsie, U.S. Route 44 and State Highway 55 were flooded as was US Route 9 near Marist College. Heavy rains flooded Route 299 in Libertyville near New Paltz in Ulster County. Both roads were closed. Numerous basements were also flooded in that town. Lightning strikes also brought down power lines between Hyde Park and Poughkeepsie. At one point, the entire city of Poughkeepsie was reported to have no power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 10, 2:45 PM EST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 345 PM EDT SUN AUG 10 2003 WORKZONES AVAILABLE. .DISC...ALREADY BUSY WITH WARNINGS AT THIS TIME. WHEN WILL IT EVER END? IF IT DOESNT SOON...WE ALL MIGHT BE BUILDING ARKS HAVE ALREADY ISSUED A FFW FOR SE SARATOGA AS FLOODING REPORTED THERE. ACTIVITY HAS FORMED EARLIER THAN YESTERDAY. WE APPEAR TO BE IN A TRUE TROPICAL AIR MASS AGAIN AS ONCE AGAIN...WE HAVE LOST OUR HAZE AND CAN SEE THE CB PRODUCING THE FLOODS IN SE SARATOGA COUNTY FROM OUR OFFICE. FOCUSING BOUNDARIES ARE HARD TO FIND TODAY...BUT IT APPEARS ONE IS JUST TO THE WEST OF THE HUDSON VALLEY...AND ANOTHER PERHAPS OVER WESTERN NY STATE. HAVE FOLLOWED A BLEND OF THE ETA/GFS...WHICH PUSHES THESE BOUNDARIES (VERY SLOWLY EAST). AT THAT SAME TIME...A NEW COLD FRONT...SLIDING OVER EASTERN CANADA...WILL INTERACT WITH THIS SOUP SOMETIME TOMORROW AS IT APPROACHES NY STATE. THIS FRONT IS FORECAST TO SLOWLY SLIP SOUTH AND EAST WITH TIME...BUT NOT BEFORE LIKELY STALLING AWHILE ON TUESDAY. UNFORTUNATELY...FELT COMPELLED TO THROW CHANCE BACK IN FOR EVERYWHERE ON WEDNESDAY. BY THURSDAY...DRIER (BUT WARMER AIR) FINALLY INFILTRATES FROM CANADA. .EXTENDED...AS USUAL SOME UNCERTAINTIES HAVE ARISEN. THE OLDER MODELS...ESP THE EUROPEAN INDICATE A POSSIBLE HEATWAVE FOR THE UPCOMING WEEKEND WITH LITTLE OR NO RAIN. HOWEVER...THE LATEST GFS INDICATES ANOTHER TROUGH BRINGING A ROUND OF POSSIBLE UNSETTLED WEATHER FOR NEXT SATURDAY. THIS TROUGH IS FORECAST TO MOVE EAST BY SUNDAY...UNLIKE ITS PREDECCESOR. DUE TO CONSENSUS...WE (ALONG WITH MY NEIGHBORING STATIONS) HAVE OPTED TO KEEP SATURDAY DRY FOR NOW...AND AWAIT ANOTHER ROUND OF GUIDANCE BEFORE MENTIONING ANY CHANCES ON SATURDAY. .HYDROLOGICAL STATUS...RIGHT NOW...SE SARATOGA COUNTY UNDER THE GUN AS UP TO 2 INCHES OF RAIN HAS FALLEN IN ABOUT AN HOUR...CAUSING FLOODING FROM STILLWATER ON SOUTH. MORE HEAVY RAINERS FALLING ACROSS THE CATSKILLS. WE ISSUED A NEW FFA EXCLUDING THE HUDSON VALLEY...WHERE OUR ONE AND ONLY FFW IS TAKING PLACE. STILL BELIEVE THE BIGGER THREAT OF FLOODING MIGHT BE OVER THE ELEVATED AREAS...BUT STAY TUNED. MORE OF THE SAME CAN BE EXPECTED TOMORROW AND TUESDAY...WITH THE ACTIVITY DIURNALLY DRIVEN. .ALY...FLOOD WATCH CTZ001-013-MAZ001-025-NYZ032-033-038>040-047-048-051-058-063- 082-VTZ013>015-110200- HWJIV
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-101045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 455 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...NO SEVERE THUNDERSTORMS ARE FORECAST TODAY. HOWEVER, TORRENTIAL RAINFALL IS POSSIBLE WITH SHOWERS AND THUNDERSTORMS, WHICH COULD PRODUCE FLASH FLOODING IN A FEW SPOTS, ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
NYZ041-050-084-101830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 205 PM EDT SUN AUG 10 2003 ...STRONG THUNDERSTORMS IN SARATOGA AND WASHINGTON COUNTIES... AT 205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES EAST OF ROUND LAKE...OR 4 MILES NORTHWEST OF MECHANICVILLE...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING POSSIBLE WIND GUSTS IN EXCESS OF 30 MPH...AND TORRENTIAL RAIN...WILL BE NEAR...SARATOGA LAKE AND SARATOGA SPRINGS AT 210 PM EDT...NORTH EASTON AT 225 PM EDT... SCHUYLERVILLE AND NORTHUMBERLAND AT 230 PM EDT. UP TO AN INCH OF RAINFALL CAN BE EXPECTED WITH THIS STORM. THIS RAINFALL WILL CAUSE PONDING ON SOME ROADWAYS AND FURTHER RISES ON CREEKS...INCLUDING THE KAYDEROSSERAS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
450 PM EDT SUN AUG 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM MECHANICVILLE NY FLOODING
08/10/03 SARATOGA STATE OF EMERGENCY CENTRAL
AVENUE COMPLETELY FLOODED
0410 PM STILLWATER NY FLOODING
08/10/03 SARATOGA STATE ROUTE 67 CLOSED DUE
TO FLOODING NUMEROUS PUMP
OUTS AND STREET CLOSED
0410 PM STILLWATER NY FLOODING
08/10/03 SARATOGA BRICKYARD ROAD WALNUT
STREET AND GEORGE THOMPSON
ROAD FLOODED OTHER ROADS FLOODED
0410 PM CLIFTON PARK NY FLOODING
08/10/03 SARATOGA FLOODING NEAR THE CLIFTON
PARK MALL
NNNNNYZ041-049>053-059-084-102130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 500 PM EDT SUN AUG 10 2003 ...A BROKEN LINE OF THUNDERSTORMS WITH TORRENTIAL RAIN IN ALBANY...GREENE...SCHENECTADY...RENSSELAER...SARATOGA AND WASHINGTON COUNTIES... AT 500 PM EDT DOPPLER WEATHER RADAR INDICATED A LINE OF BROKEN THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF GANSEVOORT TO RENSSELAERVILLE...OR 7 MILES SOUTH OF GLENS FALLS 18 MILES SOUTHWEST OF DELMAR...MOVING SOUTHEAST AT 20 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...TORRENTIAL RAIN...WIND GUSTS TO 30 MPH...AND A FEW RUMBLES...WESTERLO AND VOORHEESVILLE AT 505 PM EDT...ARGYLE AND SOUTH WESTERLO AT 510 PM EDT...MECHANICVILLE AT 515 PM EDT...STILLWATER AND LATHAM AT 520 PM EDT...COSSAYUNA AND WATERFORD AT 525 PM EDT...VALLEY FALLS AT 530 PM EDT. THESE SHOWERS WILL HIT SOUTHEAST SARATOGA COUNTY WHERE A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM. THESE SHOWERS COULD PRODUCE UP TO AN INCH OF RAIN...AND COULD AGGRAVATE THE FLOODING PROBLEMS ALREADY REPORTED IN MECHANICVILLE...STILLWATER AND CLIFTON PARK.
NYZ050-053-102200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 535 PM EDT SUN AUG 10 2003 ...STRONG THUNDERSTORMS IN RENSSELAER AND SARATOGA COUNTIES... AT 535 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF SARATOGA LAKE TO 3 MILES NORTHWEST OF LOUDONVILLE...OR ALONG A LINE EXTENDING FROM 5 MILES NORTH OF MECHANICVILLE TO 2 MILES NORTHEAST OF COLONIE...MOVING EAST AT 15 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 30 MPH...AND HEAVY RAIN...WILL BE NEAR... WATERFORD AND TROY AT 540 PM EDT... SCHAGHTICOKE AND MELROSE AT 545 PM EDT... VALLEY FALLS AND CENTER BRUNSWICK AT 550 PM EDT... RAYMERTOWN AT 555 PM EDT... PITTSTOWN AT 600 PM EDT... OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE HALFMOON AND ROUND LAKE. ANOTHER FLASH FLOOD WARNING HAS BEEN ISSUED FOR SOUTHERN SARATOGA COUNTY. A FLASH FLOOD WARNING REMAINS IN AFFECT FOR NORTHERN RENSSELAER COUNTY. RAINFALL WITH THESE STORMS COULD APPROACH AN INCH WHICH WOULD ONLY AGGRAVATE THE EXCESSIVE RUNOFF. FLOODING HAS ALREADY BEEN NOTED IN CLIFTON PARK...MECHANICVILLE AND STILLWATER.
NYZ064>066-102315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 641 PM EDT SUN AUG 10 2003 ...A LINE OF STRONG THUNDERSTORMS IN ULSTER AND DUTCHESS COUNTIES... AT 641 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF PORT EWEN TO 2 MILES NORTH OF WALLKILL...OR ALONG A LINE EXTENDING FROM RHINEBECK TO 6 MILES NORTH OF WALDEN...MOVING EAST AT 15 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS UP TO 30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... PLATTEKILL AND HYDE PARK AT 650 PM EDT...POUGHKEEPSIE AND FAIRVIEW AT 700 PM EDT...STANFORDVILLE AND PLEASANT VALLEY AT 705 PM EDT...WAPPINGERS FALLS AND RED OAKS MILL AT 710 PM EDT...MILLBROOK AND MYERS CORNER AT 715 PM EDT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
725 PM EDT SUN AUG 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM MECHANICVILLE NY FLOODING
08/10/03 SARATOGA STATE OF EMERGENCY CENTRAL
AVENUE COMPLETELY FLOODED
0410 PM STILLWATER NY FLOODING
08/10/03 SARATOGA STATE ROUTE 67 CLOSED DUE
TO FLOODING NUMEROUS PUMP
OUTS AND STREET CLOSED
0410 PM STILLWATER NY FLOODING
08/10/03 SARATOGA BRICKYARD ROAD WALNUT
STREET AND GEORGE THOMPSON
ROAD FLOODED OTHER ROADS FLOODED
0410 PM CLIFTON PARK NY FLOODING
08/10/03 SARATOGA FLOODING NEAR THE CLIFTON
PARK MALL
0600 PM CLIFTON PARK NY FLOODING ON RT. 9 AND
08/10/03 SARATOGA USHERS ROAD
NNNNThe Albany radar (KENX), 79 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332818, 5332816, 5332819, 5332817.